Alert archive / New Mexico / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 222, NWS Midland/Odessa, TX

October 12, 2012Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 12, 2012, 1:57 AM MDT for Eddy County, New Mexico. It was in force for 63 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2012, 1:57 AM MDT (07:57 UTC)
Expired
Oct 12, 2012, 3:00 AM MDT
In force
63 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 156 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 2:45 AM MDTHAIL 13 Nne Artesia, NM
Oct 12, 3:00 AM MDTHAIL 0.25N Artesia, NMBASEBALL SIZE HAIL. HIGHWAY 285 AND STATE ROAD 2.DAMAGE ORIGINATED THERE AND CONTINUED NORTH TOWARDS THE COUNTY LINE. ROOF AND CAR DAMAGE.
Oct 12, 3:00 AM MDTHAIL 2.75N Artesia, NMBASEBALL SIZE HAIL. HIGHWAY 285 AND STATE ROAD 2.DAMAGE ORIGINATED THERE AND CONTINUED NORTH TOWARDS THE COUNTY LINE. ROOF AND CAR DAMAGE.
Oct 12, 3:02 AM MDTHAIL 1.752 Ne Artesia, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2012-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1479 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2012-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1479 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1418 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

957 
WUUS54 KMAF 120757
SVRMAF
NMC015-120900-
/O.NEW.KMAF.SV.W.0222.121012T0757Z-121012T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 AM MDT FRI OCT 12 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 300 AM MDT

* AT 153 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 28   
  MILES WEST OF ARTESIA OR 15 MILES SOUTHWEST OF HOPE...MOVING NORTHEAST 
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  HOPE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3297 10484 3297 10413 3295 10409 3278 10415
      3261 10438 3262 10484
TIME...MOT...LOC 0756Z 220DEG 25KT 3275 10488

$$
1 follow-up statement
567 
WWUS54 KMAF 120822
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 AM MDT FRI OCT 12 2012

NMC015-120900-
/O.CON.KMAF.SV.W.0222.000000T0000Z-121012T0900Z/
EDDY NM-
222 AM MDT FRI OCT 12 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 AM MDT
FOR NORTHWESTERN EDDY COUNTY...

AT 220 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING BASEBALL SIZE
HAIL...AND VERY DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM
WAS LOCATED NEAR HOPE...OR ABOUT 16 MILES WEST OF ARTESIA...MOVING
NORTHEAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
COTTONWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3297 10484 3297 10413 3295 10409 3278 10415
      3261 10438 3262 10484
TIME...MOT...LOC 0823Z 220DEG 25KT 3283 10469

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 11, 11:45 PM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Oct 11, 11:45 PM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1245 AM CDT FRI OCT 12 2012

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS WILL BECOME MVFR TOWARD 12Z AT MOST TERMINALS AND
CONTINUE THROUGH MID TO LATE FRIDAY MORNING. IN ADDITION LOW
LEVEL WIND SHEAR IS EXPECTED AT KMAF AND KINK TONIGHT UNTIL 12Z
FRIDAY. PREVAILING VFR CONDITIONS SHOULD OCCUR BY LATE FRIDAY MORNING
AT ALL THE TERMINALS. A STRONG UPPER LEVEL STORM SYSTEM AND A
DRYLINE WILL COMBINE TO PRODUCE THE THREAT OF MVFR CONDITIONS IN
THUNDERSTORMS AT KCNM... KHOB...KPEQ...KINK FRIDAY AFTERNOON. WILL
INCLUDE EITHER A TEMPO OR PROB30 FOR MVFR CONDITIONS AT THESE
LOCATIONS FRIDAY AFTERNOON IN THUNDERSTORMS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12
Hazardous weather outlook, Oct 11, 12:57 PM MDT, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
157 PM CDT THU OCT 11 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
157 PM CDT THU OCT 11 2012 /1257 PM MDT THU OCT 11 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FROM THE PRESIDIO
VALLEY NORTHWARD TO SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN
BASIN. A FEW MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS SOUTHEAST NEW MEXICO AND THE NORTHERN PERMIAN BASIN. THE
MAIN THREATS WITH THESE STORMS INCLUDE HAIL UP TO THE SIZE OF
QUARTERS...60 MPH WINDS AND LOCALLY HEAVY RAINFALL. ELSEWHERE...STORMS
WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF NICKELS AND
WINDS GUSTS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE AREAWIDE ON FRIDAY INTO FRIDAY
NIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH LARGE HAIL AND
DAMAGING WINDS. THE GREATEST THUNDERSTORM POTENTIAL WILL BE ACROSS
THE UPPER TRANS PECOS...SOUTHEAST NEW MEXICO AND THE NORTHWEST
PERMIAN BASIN.

THUNDERSTORM CHANCES WILL SHIFT EASTWARD ON SATURDAY AND SUNDAY
ACROSS THE LOWER TRANS PECOS AND FAR EASTERN PERMIAN BASIN.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 11, 11:07 PM MDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1207 AM CDT FRI OCT 12 2012

TXZ079-080-120530-
PRESIDIO VALLEY-MARFA PLATEAU-
1207 AM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTH CENTRAL PRESIDIO COUNTY UNTIL 1230 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED IN OPEN COUNTRY 17 MILES SOUTH OF
CASA PIEDRA AT 1206 AM CDT. ANOTHER STRONG STORM WAS LOCATED 15
MILES SOUTHWEST OF CASA PIEDRA ALONG FARM TO MARKET ROAD 169. BOTH
STORMS WERE MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&

LAT...LON 2984 10409 2959 10385 2939 10406 2955 10430
TIME...MOT...LOC 0506Z 222DEG 27KT 2952 10406
Special weather statement, Oct 11, 11:30 PM MDT, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1230 AM CDT FRI OCT 12 2012

TXZ079>081-120615-
BIG BEND AREA-PRESIDIO VALLEY-MARFA PLATEAU-
1230 AM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES UNTIL 115 AM
CDT...

A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF CASA PIEDRA AT
1229 AM CDT...MOVING NORTHEAST AT 20 MPH.  THIS STORM WAS OVER FM
169.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3004 10386 2970 10361 2942 10401 2971 10418
TIME...MOT...LOC 0529Z 225DEG 17KT 2971 10403
Special weather statement, Oct 11, 11:50 PM MDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1250 AM CDT FRI OCT 12 2012

TXZ080-120630-
MARFA PLATEAU-
1250 AM CDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL PRESIDIO COUNTY UNTIL 130 AM CDT...

A STRONG THUNDERSTORM WAS LOCATED 20 MILES SOUTH OF MARFA ALONG FARM
TO MARKET ROAD 169 IN EAST CENTRAL PRESIDIO COUNTY AT 1249 AM
CDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3030 10401 3035 10388 3030 10380 3014 10380
      2997 10402 3012 10415
TIME...MOT...LOC 0549Z 234DEG 18KT 3010 10400
Special weather statement, Oct 12, 1:46 AM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 AM CDT FRI OCT 12 2012

NMZ028-120830-
EDDY COUNTY PLAINS-
146 AM MDT FRI OCT 12 2012

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING NORTHWESTERN EDDY COUNTY UNTIL 230 AM MDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 14 MILES
SOUTHWEST OF HOPE AT 146 AM MDT...MOVING NORTHEAST AT 25 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

&&

LAT...LON 3296 10485 3297 10484 3297 10457 3296 10456
      3265 10466 3263 10484
TIME...MOT...LOC 0746Z 217DEG 21KT 3275 10495

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 1:46 AM MDTSpecial Weather StatementMAFEddy44 min
Oct 12, 2:32 AM MDTTornado WarningMAFEddy28 min
Oct 12, 2:59 AM MDTSevere Thunderstorm WarningMAFEddy61 min
Oct 12, 4:07 AM MDTAreal Flood AdvisoryMAFEddy3 hr
Oct 12, 4:22 AM MDTSpecial Weather StatementMAFLea53 min
Oct 12, 4:59 AM MDTAreal Flood AdvisoryMAFLea2 hr
Oct 12, 5:07 AM MDTSpecial Weather StatementMAFLea38 min
Oct 12, 5:33 AM MDTAreal Flood AdvisoryMAFLea117 min
Oct 12, 4:00 PM MDTSpecial Weather StatementMAFEddy30 min
Oct 12, 4:14 PM MDTSevere Thunderstorm WarningMAFEddy61 min
Oct 12, 4:38 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Oct 12, 5:16 PM MDTSevere Thunderstorm WarningMAFEddy59 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.